Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 71, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 23, 2012, 6:40 PM EDT for Susquehanna County, Pennsylvania. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2012, 6:40 PM EDT (22:40 UTC)
- Expired
- Jul 23, 2012, 7:18 PM EDT
- In force
- 38 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 51 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:42 PM EDT | HAIL 1 | Montrose, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 1:24 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
323 WUUS51 KBGM 232240 SVRBGM PAC115-232345- /O.NEW.KBGM.SV.W.0071.120723T2240Z-120723T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 640 PM EDT MON JUL 23 2012 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA... * UNTIL 745 PM EDT. * AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR RUSH...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRINGVILLE BY 648 PM EDT... 6 MILES SOUTH OF MONTROSE BY 656 PM EDT... HOP BOTTOM BY 712 PM EDT... HARFORD BY 720 PM EDT... GIBSON AND LENOXVILLE BY 728 PM EDT... ROYAL BY 730 PM EDT... WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS! && LAT...LON 4186 7549 4165 7547 4167 7611 4185 7611 TIME...MOT...LOC 2240Z 273DEG 19KT 4176 7599 $$ DJP
1 follow-up statement
075 WWUS51 KBGM 232318 SVSBGM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 718 PM EDT MON JUL 23 2012 PAC115-232329- /O.CAN.KBGM.SV.W.0071.000000T0000Z-120723T2345Z/ SUSQUEHANNA PA- 718 PM EDT MON JUL 23 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUSQUEHANNA COUNTY IS CANCELLED... PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. LAT...LON 4186 7549 4165 7547 4167 7611 4185 7611 TIME...MOT...LOC 2319Z 273DEG 19KT 4175 7571 $$ DJP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:44 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 23, 3:44 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 344 PM EDT MON JUL 23 2012 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THROUGH TONIGHT AHEAD OF A COLD FRONT MOVING SOUTHEAST TOWARD THE AREA FROM ONTARIO. A FEW STORMS COULD BE SEVERE THROUGH THIS EVENING. HIGH PRESSURE WILL BRING A RETURN TO DRY WEATHER TUESDAY THROUGH WEDNESDAY. && .NEAR TERM /UNTIL 4 AM TUESDAY/... SCATTERED THUNDERSTORMS CONTINUE THIS AFTERNOON ALONG AND AHEAD OF A WEAK SURFACE TROUGH EXTENDING FROM CENTRAL NEW YORK SOUTH THROUGH CENTRAL PENNSYLVANIA. SPC ANALYSIS INDICATES THAT MLCAPES ACROSS THE REGION THIS AFTERNOON RANGE FROM 2000 TO 2500 J/KG. DEEP LAYER (0-6 KM) SHEAR VALUES HAVE BEEN ONLY MARGINALLY SUPPORTIVE OF ORGANIZED SEVERE WEATHER...ABOUT 25 TO 30 KTS... THROUGH MID- AFTERNOON. HOWEVER THIS ENVIRONMENT HAS BEEN SUFFICIENT TO GENERATE SOME SEVERE STORMS. A STRONG MID-UPPER LEVEL WIND SPEED MAX WILL APPROACH THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING INCREASING THE WIND SHEAR SIGNIFICANTLY. 0-6 KM SHEAR VALUES ARE FORECAST TO INCREASE TO AROUND 40 KTS BY 03Z. STORMS MAY INCREASE IN INTENSITY AS THIS SPEED MAX APPROACHES THE AREA LATE THIS AFTERNOON... THEN EXPECT THUNDERSTORM ACTIVITY TO DIMINISH FOR A PERIOD THIS EVENING AS THE DRY AIR ALOFT SWEEPS OVER THE AREA INHIBITING THE CONVECTION. THIS BRIEF LULL MAY BE FOLLOWED BY ANOTHER ROUND OF SHOWERS AND STORMS LATER THIS EVENING INTO THE OVERNIGHT PERIOD AS A SURFACE COLD FRONT APPROACHES FROM THE NORTHWEST. RUC SOUNDINGS INDICATE THAT CAPES REMAIN ABOVE 1000 J/KG UNTIL WELL AFTER MIDNIGHT AND WITH STRONG SHEAR IN PLACE ANY STORMS THAT CAN DEVELOP ALONG THE COLD FRONT COULD ONCE AGAIN BECOME SEVERE. STORMS SHOULD FINALLY DIMINISH ACROSS THE AREA LATE TONIGHT AS THE COLD FRONT PASSES SOUTHEAST OF THE AREA. && .SHORT TERM /4 AM TUESDAY THROUGH WEDNESDAY/... QUIET WEATHER RETURNS THROUGH THIS PERIOD. HIGH PRESSURE BUILD SOUTHEAST ON TUESDAY BRINGING DRY COOLER WEATHER WITH GUSTY NORTHWEST WINDS. WEDNESDAY WILL BE DRY AND SEASONABLY WARM WITH HIGH PRESSURE MOVING ACROSS THE MID-ATLANTIC. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... AFTER A BEAUTIFUL WEDNESDAY...CONDITIONS WILL QUICKLY TAKE A TURN FOR THE WORSE WEDNESDAY NIGHT INTO THURSDAY AS THE FIRST OF SEVERAL DISTURBANCES BARE DOWN ON THE REGION. AS HIGHLIGHTED IN RECENT DAYS...A SERIES OF UPPER-LEVEL SHORTWAVES DIVING SOUTHEAST FROM A BUILDING RIDGE ACROSS THE NORTHERN ROCKIES COMBINED WITH A NEARLY STATIONARY UPPER LOW ACROSS NORTHERN QUEBEC WILL RESULT IN A STAGNANT UPPER-LEVEL PATTERN. UNDER THIS SCENARIO...VERY SLOW MOVING SHORTWAVE TROUGHS CUTOFF FROM THE MAIN UPPER-LEVEL WIND FIELDS WILL GRADUALLY MOVE SOUTHWEST TOWARDS OUR REGION IN WEST-NORTHWEST FLOW ALOFT. FCST MODELS ALL AGREE THAT THE FIRST ROUND OF SHWRS WILL BE UPON US BY 12Z THU AS STRONG L0W-LEVEL JET WINDS OF ROUGHLY 40 KTS ASCEND A NORTHWARD LIFTING WARM FRONT. ADDITIONAL FORCING WILL BE PROVIDED BY STRONG UPPER-LEVEL DIVERGENCE ALOFT AS REGION WILL RESIDE UNDER THE FAVORABLE LEFT ENTRANCE REGION OF AN ANTICYCLONICALLY CURVED JET STREAK ROUNDING THE BASE OF THE AFOREMENTIONED UPPER LOW ACROSS NORTHERN QUEBEC. CURRENTLY MODELS TAKE THE SFC LOW EAST ACROSS WESTERN AND CENTRAL NY THROUGH THE DAY ON THURSDAY...WITH THE HEAVIEST PRECIP AXIS SUGGESTED JUST NORTH OF OUR FCST AREA ACROSS NORTHERN NY AND SOUTHERN ONTARIO. THAT SAID...IF CONDITIONS WORK OUT AS ADVERTISED...MUCH NEEDED RAINFALL WILL OCCUR ACROSS THE NORTHERN FINGER LAKES AND WESTERN MOHAWK VALLEY. BEYOND THIS...THE GFS QUICKLY EXITS THE SFC LOW STAGE RIGHT WHICH WOULD SET UP A TEMPORARY LULL ON FRIDAY IN ADVANCE OF NEXT UPPER SHORTWAVE DISTURBANCE. THE ECMWF ON THE OTHER HAND SUGGEST THE SFC LOW WILL STALL OVER THE REGION WHICH WOULD LEAD TO CONTINUED RAIN CHANCES RIGHT THROUGH THE END OF THE WEEK. QUICK LOOK AT THE CANADIAN-CMC MODEL FAVORS THE SLOWER SOLUTION AS OFFERED BY THE ECMWF AND THUS WILL KEEP CHC POPS THROUGH FRIDAY. AS MENTIONED ABOVE...NEXT MAJOR TROUGH TO ENTER THE REGION BY SATURDAY WHICH WILL BRING RENEWED CHANCES FOR SHWRS AND STORMS BEFORE CONDITIONS BEGIN TO DRY OUT BY SUNDAY AS UPPER TROUGH PULLS AWAY FROM THE REGION. EXPECT NEAR TO BELOW AVERAGE TEMPS THROUGH THE PERIOD WITH CONTINUED RAIN CHANCES AND ABUNDANT CLOUD COVER ALOFT. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH LATE AFTERNOON WITH BRIEF MVFR CONDITIONS AT A FEW OF THE TAF SITES. A BREAK IN THE THUNDERSTORM ACTIVITY IS EXPECTED THIS EVENING... THEN ANOTHER ROUND OF SHOWERS OR ISOLATED THUNDERSTORMS IS POSSIBLE LATE TONIGHT WITH A COLD FRONTAL PASSAGE. THIS SECOND ROUND IS UNCERTAIN AT THIS TIME AND THEREFORE HAS NOT BEEN INCLUDED IN THE TAF'S. WINDS WILL BE MAINLY SW AT 5 TO 15 KTS THIS AFTERNOON WITH STRONGER GUSTS NEAR THUNDERSTORMS. WINDS WILL BECOME LIGHT AND VARIABLE THIS EVENING THEN SHIFT TO NORTHWEST BEHIND THE COLD FRONT AFTER 06Z. OUTLOOK... TUE...MAINLY VFR. TUE NGT...POSSIBLE MVFR/IFR VSBY RESTRICTIONS...ESPECIALLY AT ELM. WED...VFR. THU...RESTRICTIONS PSBL IN SHRA/TSRA...ESPECIALLY ELM/BGM/AVP. FRI...MAINLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MSE NEAR TERM...MSE SHORT TERM...MSE/SLI LONG TERM...CMG AVIATION...CMG
Hazardous weather outlook, Jul 23, 3:18 PM EDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 318 PM EDT MON JUL 23 2012 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-241930- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 318 PM EDT MON JUL 23 2012 ...SEVERE THUNDERSTORM WATCH 504 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. HIT AND MISS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY...WITH THE GREATEST COVERAGE OF STORMS LATER THIS AFTERNOON INTO THE EVENING. SOME STORMS MAY BECOME SEVERE. STRONG WINDS AND HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. MSE
In the hours before
Local storm report, Jul 23, 6:12 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL WHITE MILLS 41.53N 75.20W
07/23/2012 E0.75 INCH WAYNE PA PUBLIC
&&
MJNLocal storm report, Jul 23, 6:17 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
617 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG WILSONVILLE 41.45N 75.18W
07/23/2012 PIKE PA 911 CENTER
TREES DOWN IN PALMYRA TOWNSHIP
&&
MJNLocal storm report, Jul 23, 6:24 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
624 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL FOREST CITY 41.65N 75.47W
07/23/2012 E1.25 INCH SUSQUEHANNA PA PUBLIC
&&
MJNLocal storm report, Jul 23, 6:30 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL LEONARDSVILLE 42.81N 75.25W
07/23/2012 E0.75 INCH MADISON NY PUBLIC
&&
MJNLocal storm report, Jul 23, 6:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
635 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL HARPURSVILLE 42.18N 75.62W
07/23/2012 E1.25 INCH BROOME NY PUBLIC
&&
MJNLocal storm report, Jul 23, 6:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
637 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL CARBONDALE 41.57N 75.51W
07/23/2012 E1.00 INCH LACKAWANNA PA PUBLIC
&&
MJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:56 AM EDT | Special Weather Statement | BGM | Wayne | 64 min |
| Jul 23, 12:45 PM EDT | Special Weather Statement | BGM | Pike | 30 min |
| Jul 23, 12:47 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 43 min |
| Jul 23, 1:34 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 26 min |
| Jul 23, 2:28 PM EDT | Special Weather Statement | BGM | Bradford | 47 min |
| Jul 23, 2:35 PM EDT | Special Weather Statement | BGM | Pike | 25 min |
| Jul 23, 2:40 PM EDT | Special Weather Statement | BGM | Bradford | 50 min |
| Jul 23, 2:41 PM EDT | Areal Flood Advisory | BGM | Pike | 6 hr |
| Jul 23, 2:58 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wayne | 37 min |
| Jul 23, 3:26 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 64 min |
| Jul 23, 3:28 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 62 min |
| Jul 23, 3:40 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wayne | 50 min |
| Jul 23, 4:08 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 52 min |
| Jul 23, 4:30 PM EDT | Special Weather Statement | BGM | Susquehanna | 60 min |
| Jul 23, 5:04 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 56 min |
| Jul 23, 5:21 PM EDT | Special Weather Statement | BGM | Wayne | 24 min |
| Jul 23, 6:00 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne | 60 min |
| Jul 23, 6:03 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 57 min |
| Jul 23, 6:44 PM EDT | Special Weather Statement | BGM | Pike | 31 min |
| Jul 23, 6:49 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.